Montana, 2008

High Wind in Montana, March 3, 2008

March 3, 2008 · NWS BYZ · 1 event in 1 county or zone

A trough of low pressure developed over Central Montana. This trough along with high pressure over Southeast Idaho and Western Wyoming brought strong winds to the Upper Yellowstone River Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A trough of low pressure developed over Central Montana. This trough along with high pressure over Southeast Idaho and Western Wyoming brought strong winds to the Upper Yellowstone River Valley. Numerous reports of sustained winds in excess of 50 mph were noted at the Livingston ASOS and the East Livingston DOT site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 3, 3:07 PM MST, 13 minutes earlier.

Area forecast discussion, Mar 3, 3:07 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
307 PM MST MON MAR 3 2008

.SHORT TERM...VALID FOR TUE AND WED...

A MOIST PACIFIC WEST FLOW WILL PRECEDE A STRONG SHORTWAVE MOVING
E INTO THE REGION TONIGHT. THE SHORTWAVE WILL PUSH A COLD FRONT E
THRU THE AREA ENDING THE HIGH WINDS OVER THE GAP FLOW AREAS. THE
MODELS WERE SIMILAR IN HANDLING THIS SYSTEM SO HAVE USED A BLEND
OF GFS/WRF FOR PACKAGE. CHANCES FOR SNOW IN THE MOUNTAINS WILL
INCREASE THROUGH THE NIGHT AS WEST FLOW MOISTENS THE AIRMASS.
TIME-HEIGHT CROSS SECTIONS SHOWED STRONG OMEGA DEVELOPING IN THE
DENDRITIC LAYER TOWARD 12Z TUE. IN ADDITION...WILL HAVE DEEP
INSTABILITY AS -32 DEG C AIR AT 500 MB MOVES INTO THE AREA. THESE
FACTORS WILL BRING ACCUMULATING HEAVY SNOW TO THE MOUNTAINS LATE
TONIGHT. IN THE LOWER ELEVATIONS...SNOW CHANCES WILL INCREASE
AFTER 06Z AS LOW LEVELS MOISTEN UP. HAVE ADJUSTED POPS TO REFLECT
THE ABOVE. SNOW RATIOS IN THE LOW ELEVATIONS WILL BE LOW SO EXPECT
MINIMAL ACCUMULATIONS THERE. IT WILL REMAIN WINDY OVER WESTERN AREAS SO
HAVE ADDED MENTION OF BLOWING SNOW TO THE FORECAST LATE TONIGHT.

THE WEST FLOW PERSISTS INTO TUE MORNING BEFORE GRADUALLY TURNING N
AS A COLD FRONT PLUNGES S INTO THE REGION FROM CANADA. HIGH SNOW
RATIOS OVER THE MOUNTAINS WILL CONTINUE DUE TO THE INSTABILITY AND
OMEGA IN DENDRITIC GROWTH LAYER. EXPECT HEAVY SNOW TO CONTINUE
ACCUMULATING IN THE MOUNTAINS. FOCUS WILL SHIFT TO N FACING SLOPES
AS FLOW TURNS N IN THE AFTERNOON. BIG HORNS WILL HAVE HIGHEST
ACCUMULATIONS AT THIS TIME. CRAZY MOUNTAINS WILL BE MORE SHADOWED BY
A N FLOW IN THE AFTERNOON SO ACCUMULATIONS WILL NOT BE AS HIGH AS IN
THE MORNING. MOISTURE ACCOMPANYING THE COLD FRONT WILL BRING SNOW TO
LOWER ELEVATIONS IN THE AFTERNOON AND HAVE INCREASED POPS TO
CATEGORICAL TO REFLECT THIS. IN ADDITION...FAIRLY STRONG PRESSURE
RISES FORECAST BEHIND THE FRONT...WILL BRING GUSTY N WINDS TO AREAS
ACROSS THE NORTH. MAY END UP NEEDING A BLOWING SNOW ADVISORY FOR
PLACES SUCH AS JUDITH GAP. WILL ADDRESS THESE CONCERNS IN HWO FOR
NOW. AGAIN...SNOW RATIOS WILL BE LOW OVER LOW ELEVATIONS...SO NOT
MUCH ACCUMULATION EXPECTED.

THE THREAT FOR HEAVY SNOW SHOULD DECREASE TUE EVENING OVER W
MOUNTAINS BUT WILL LINGER OVER THE BIG HORNS. HAVE GONE WITH A
WINTER STORM WARNING FOR SOUTHWEST MOUNTAINS AND CRAZY MOUNTAINS
BEGINNING 06Z TONIGHT AND ENDING 00Z WED. WILL HAVE A WINTER STORM
WARNING FOR BIG HORNS BEGINNING 06Z TONIGHT AND ENDING 06Z WED.

THE UPPER FLOW TURNS N FOR WED AND WED NIGHT. MODELS HINTED AT A
BACK DOOR COLD FRONT MOVING INTO THE AREA WED NIGHT. KEPT THE LOW
POPS GOING BOTH PERIODS.

MADE ONLY SMALL TEMPERATURE CHANGES THROUGH THE PERIOD. ARTHUR

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

COOL AND UNSETTLED NORTH FLOW EARLY IN THE EXTENDED PERIOD WILL
TRANSITION TO A WARMER PACIFIC FLOW BY THE WEEKEND. MEDIUM RANGE
MODELS IN PRETTY GOOD AGREEMENT IN SHOWING THIS SCENARIO...AND AT
THIS POINT HAVE MADE ONLY MINOR CHANGES TO THE CURRENT FORECAST.

THU REMAINS A TRICKY TEMP/SNOW FORECAST AS BACKDOOR FRONT PUSHES
THROUGH THE AREA. LATEST NAM...THOUGH USUALLY NOT TRUSTWORTHY THIS
FAR OUT...HAS TRENDED MORE AGGRESSIVE WITH THIS FRONT. GFS AND
ECMWF CONTINUE TO WAFFLE...BUT LATEST GFS DID TREND MORE WESTERLY
AS WELL. GIVEN THE NORTH FLOW AND STRONG SFC RIDGING ASSOCIATED
WITH THE COLD AIR SPILLING INTO THE NORTHERN PLAINS...HAVE SIDED
TOWARD THE MORE WESTERLY PUSH OF THIS BACKDOOR FRONT...IE AWAY
FROM THE 12Z ECMWF. WEAK UPPER SUPPORT AND MODEST INSTABILITY
ASSOCIATED WITH THE CLIPPER...SO HAVE RAISED POPS A BIT MORE IN SE
AND SOUTH CENTRAL PARTS. HAVE EXTENDED LOW POPS THRU BIL AND
BEARTOOTH FOOTHILLS THU NITE. GFS AGAIN IS LINGERING THIS
CONVERGENT BOUNDARY ACROSS CENTRAL PARTS THU NITE...SO THIS
CONTINUES TO BE SOMETHING TO WATCH...THOUGH AT THIS POINT DO NOT
HAVE ENOUGH CONFIDENCE TO GO HIGHER THAN SOMEWHAT BROADBRUSHED LOW
POPS. OVERALL IT APPEARS WE SHOULD SEE SOME SNOW ACCUMULATION
SOMEWHERE THU INTO THU NITE. AS FOR TEMPS...A SHARPENING TEMP
GRADIENT WILL LIKELY DEVELOP ON EITHER SIDE OF THE FRONT AS IT
BACKDOORS IN. HAVE RAISED TEMPS A FEW DEGREES WEST OF BILLINGS...
AND WILL STAY ABOVE GUIDANCE WEST AND CENTRAL PARTS GIVEN WHAT
SHOULD BE SOME DECENT PRE-FRONTAL WARMING. WILL BE COLDEST EAST
WITH 850MB TEMPS WELL BELOW ZERO. HOWEVER IT PANS OUT...CHANCES OF
PCPN DIMINISH LATE THU NITE AS ANTICYCLONIC FLOW FINALLY PUSHES IN
FROM THE WEST.

DRY/WARMER FRI UNDER SHORTWAVE RIDGING. MODELS STILL DIVERGING
WITH ONE ANOTHER THEREAFTER AS A SERIES OF PACIFIC WAVES FLATTEN
THE RIDGE. BEST POTENTIAL FOR ANY PCPN FOR THE PLAINS APPEARS TO
BE SAT TO SAT NITE PER GFS AND ITS ENSEMBLES...THOUGH OVERALL
PATTERN REMAINS DOWNSLOPEY REGARDLESS OF WHICH MODEL IS VIEWED.
MAINLY MTN AND FOOTHILL POPS SUN-MON AS HEIGHTS RISE...BUT WILL
KEEP NEAR CLIMO FOR THE PLAINS GIVEN THE UNCERTAINTY. TEMPS SHOULD
STAY ABOVE NORMAL FOR THE UPCOMING WEEKEND INTO EARLY NEXT WEEK.

INITIAL INDICATIONS ARE THAT A DEEPER/WETTER TROF MAY MOVE THROUGH
THE REGION DURING THE TUE/WED PERIOD OF NEXT WEEK. STAY TUNED.

JKL

&&

.AVIATION...

STRONG SW-W WINDS WILL CONTINUE IN THE LEE OF THE MTNS LATE THIS
AFTERNOON AND EVENING...WITH GUSTS OF 50-60 KTS AT LVM AND 30-40
KTS AT 3HT. WINDS WILL DECREASE AND SHIFT TO THE W-NW AFTER
MIDNIGHT WITH A COLD FRONTAL PASSAGE. SNOW ALREADY DEVELOPING OVER
THE BEARTOOTH AND CRAZY MOUNTAINS AS OF 21Z. THIS SNOW WILL BECOME
HEAVIER TONIGHT...AND LOOK FOR PERSISTENT OBSCURATIONS THROUGH
TOMORROW AS SNOW CONTINUES. VFR WILL PREVAIL OVER THE PLAINS
TONIGHT...WITH LOCAL MVFR LATE TONIGHT IN LIGHT RAIN OR SNOW. MVFR
TO LOCAL IFR WILL BECOME MORE WIDESPREAD ACROSS THE LOWER
ELEVATIONS TUESDAY AS ANOTHER FRONT DROPS DOWN FROM THE NORTH.
THIS FRONT WILL TURN THE WINDS FROM WESTERLY TO NORTHERLY ON
TUESDAY. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 035/041 019/038 023/042 024/051 032/052 031/050 030/054
    28/W    62/O    22/J    20/U    02/W    21/B    11/B
LVM 033/034 015/035 021/042 024/050 032/050 026/049 030/051
    58/J    52/S    21/N    00/N    13/W    22/W    22/W
HDN 028/043 019/038 021/042 020/052 024/053 025/050 025/054
    38/J    62/O    33/J    20/U    02/W    21/B    11/B
MLS 029/034 013/032 016/032 015/042 025/050 025/048 024/050
    48/J    62/S    33/J    20/B    02/W    21/B    21/B
4BQ 027/042 015/034 018/036 016/045 024/051 025/048 024/052
    48/J    72/S    34/J    20/B    01/B    21/B    11/B
BHK 023/032 008/028 008/026 009/039 019/046 022/043 022/047
    48/J    62/S    33/J    21/B    02/W    21/B    11/B
SHR 024/037 018/031 018/037 017/047 023/050 023/050 024/053
    48/J    72/S    34/J    20/U    02/W    22/W    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
      ZONES 65-66.
     WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5
      PM MST TUESDAY FOR ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11
      PM MST TUESDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 3, 4:07 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
407 AM MST MON MAR 3 2008

MTZ028>042-056>058-063>068-WYZ098-099-041115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
407 AM MST MON MAR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS OF 30 TO 50 MPH WITH GUSTS TO 75 MPH WILL
DEVELOP ALONG THE UPPER YELLOWSTONE AND STILLWATER RIVER VALLEYS
BY EARLY AFTERNOON. THIS WILL MAINLY EFFECT THE NYE AND LIVINGSTON
AREAS. THE STRONG WINDS WILL CONTINUE THROUGH TONIGHT. PEOPLE
PLANNING TRAVEL ON INTERSTATE 90 BETWEEN SPRINGDALE AND LIVINGSTON
SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS DURING THIS PERIOD.

A PACIFIC STORM SYSTEM CAUSING THESE STRONG WINDS WILL ALSO BRING
SNOW TO THE MOUNTAINS AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PACIFIC STORM SYSTEM WILL MOVE ACROSS THE AREA TUESDAY AND
TUESDAY NIGHT. HEAVY SNOW ACCUMULATIONS OF 8 TO 16 INCHES WILL BE
POSSIBLE IN THE MOUNTAINS BY TUESDAY NIGHT.

AT LOWER ELEVATIONS...SNOW SHOWERS ARE LIKELY BY TUESDAY AFTERNOON.
SNOW ACCUMULATIONS ARE GENERALLY EXPECTED AN INCH OR LESS. HEAVIER
AMOUNTS...POSSIBLY UP TO AROUND 3 INCHES...MAY OCCUR NEAR THE
MOUNTAINS FROM RED LODGE INTO SOUTHERN BIG HORN COUNTY.
TEMPERATURES WILL FALL BELOW FREEZING TUESDAY AFTERNOON WHEN MOST
OF THE SNOW IS EXPECTED. THIS WILL LIKELY CAUSE AREA ROADS AND
WALKWAYS TO BECOME SLICK AND POSSIBLY TREACHEROUS. MOST OF THE
SNOW IS EXPECTED TO BE FINISHED BY MIDNIGHT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
March 3, 3:20 PM MST to 10:00 PM MST
Where
Livingston Area forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Numerous reports of sustained winds in excess of 50 mph were noted at the Livingston ASOS and the East Livingston DOT site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87583.